Academic Journals Database
Disseminating quality controlled scientific knowledge

Safety profiles of topical vitamin D3 in psoriasis patients: a retrospective large-scale study

ADD TO MY LIST
 
Author(s): Yamamoto A | Furuhashi T | Matsumoto K | Morita A

Journal: Psoriasis : Targets and Therapy
ISSN 2230-326X

Volume: 2012;
Issue: default;
Start page: 81;
Date: 2012;
Original page

ABSTRACT
Ai Yamamoto,1 Takuya Furuhashi,1 Kazuhiko Matsumoto,2 Akimichi Morita11Department of Geriatric and Environmental Dermatology, Nagoya City University Graduate School of Medical Sciences, Nagoya, Japan; 2Biosafety Research Center, Foods, Drugs and Pesticides, Shizuoka, JapanAbstract: Topical vitamin D3 ointments are widely used to treat psoriasis, sometimes in combination with cyclosporine, phototherapy, and biologic agents. However, the risk factors for hypercalcemia resulting from these ointments, and interactions with underlying disorders and age are unclear. We performed a retrospective study of psoriasis patients at Nagoya City University Hospital between January 1, 2004, and December 31, 2009, treated with a vitamin D3-containing topical drug, either calcipotriol, maxacalcitol, or tacalcitol. Data from blood samples and clinical scores collected during routine visits throughout the study period were analyzed. We assessed changes in the serum calcium levels over time in association with age, liver dysfunction, renal dysfunction, concomitant medication, and concomitant therapy. Serum calcium levels were significantly lower in the calcipotriol group than in the maxacalcitol group (P < 0.05), regardless of other factors, at the observation period. Calcipotriol was associated with lower serum calcium levels than maxacalcitol in patients ≥ 65 years (P < 0.05), those with renal disease (P = 0.0362), and those with liver disease (P = 0.0255). Only three patients using calcipotriol developed hypercalcemia that did not seem to be related to the treatment. Hypercalcemia was observed in 10 patients using maxacalcitol, although serum calcium levels rapidly recovered when use was discontinued. Only one patient using tacalcitol developed hypercalcemia. Hypercalcemia tended to occur in patients with conditions in which the skin is more vulnerable, even at standard doses; patients taking oral etretinate; patients requiring concomitant systemic therapy, even if the Psoriasis Area and Severity Index score was not severe; and patients with renal or liver dysfunction. These findings highlight the importance of the awareness of the risk factors for hypercalcemia in patients treated with topical vitamin D3 ointment, and point to calcipotriol as the first-choice treatment for those over 65 years old, or those with renal or liver disease.Keywords: vitamin D3, psoriasis, calcipotriol, maxacalcitol, tacalcitol, hypercalcemia
Affiliate Program      Why do you need a reservation system?